The Prices took their 4- and 5-year-olds to the Walgreens in Evansville, Indiana, on October 4 for their yearly shots. About 90 minutes later the pharmacist called saying they had made a mistake. The entire family had been injected with adult doses of the Covid-19 vaccine.
“When they called us and told us that they had made a mistake and had given us the wrong shot, I was just in shock,” Alexandra Price said. “All I could say to them was, ‘What does this mean for my kids?'”
Although Alexandra and Joshua, already fully vaccinated since last April, were concerned for themselves, they were more worried about Sophia, 5 and Lukas, 4.
“Lukas started feeling sick before we even got home from Walgreens,” Alexandra said.
“He was feeling yucky, lethargic, and already had begun a fever,” Joshua added.
“They will probably do OK,” said Dr. Peter Hotez, dean of the National School of Tropical Medicine at Baylor College of Medicine. “The difference is they got a three times higher dose of a vaccine than is being tested in clinical trials.”
“It is concerning they got a higher dose, and they have to be monitored, but they should do really well,” Hotez said. “There is a lot of data out there now in 5-year-olds and older.”
He added that Alexandra and Joshua’s extra dose of the vaccine is similar to receiving a booster shot.
After requesting that Walgreens give them proof of vaccination so that the family could show medical professionals what they were given in the case of an emergency, the Prices say Walgreens hesitated. “They wanted to get their legal department involved and did not want to give us those cards, so we got our own attorney,” Alexandra said.
Joshua explained that the cards were important proof for the doctors if the children continued to get sick. He said Walgreens gave them their cards the next day.
Walgreens’ spokesperson Kris Lathan released a statement to CNN saying tht due to privacy laws, it could not comment on a specific event.
“Generally speaking, know that such instances are rare and Walgreens takes these matters very seriously,” the statement said. “In the event of any error, our first concern is always our patients’ well-being. Our multi-step vaccination procedure includes several safety checks to minimize the chance of human error and we have reviewed this process with our pharmacy staff in order to prevent such occurrences.”
Walgreens did not comment on how a vaccine mix-up could have occurred.
Symptoms did worsen for Sophia and Lukas, and the Prices took their children to see a cardiologist.
“The children have experienced a number of adverse effects since receiving the Pfizer COVID-19 vaccine. Fever, body aches, cough, headaches, and nausea are among the symptoms the children are experiencing,” according to a statement released by the Prices’ attorney, Dan Tuley. “The 4- and 5-year-old are also under treatment of a pediatric cardiologist for tachycardia and elevated blood pressure, respectively.”
After a follow-up appointment Tuesday, Alexandra said that Lucas has improved but Sophia has worsened. “Her blood pressure is in the 98th percentile and she continues to have no energy.”
Alexandra and Joshua themselves continue to slowly recover from symptoms that set in shortly after the vaccination. Those symptoms include high blood pressure, fevers, chest pain, and headaches.
“It’s been well over a week and I still have high blood pressure and chest pain,” Joshua said. He said that he is being monitored by his doctor for the blood pressure and chest pains.
CNN tried contacting Pfizer for comment but did not hear back.